NRAS
21,360 members25,099 posts

Update on stopping sulfasalazine

Thought I'd give a quick update. Phoned Rheumy nurse Monday she said to stop sulfasalazine and to have a blood test on Friday which I did to my surprise I got a call from gp yesterday evening asking to go and see him. He has told me my white cell blood count was very low I have been feeling very tired and shivering I put it down to worrying about my mum she has dementia and has broken her hip. I have to have another blood test Monday in the meantime if my temperature goes above 37.5 I have to go straight to hospital has anyone else had this?

7 Replies
oldestnewest

Hello you are in the wars

The Sulphasalazine is a DMARD and this can effect the white blood cells, sometimes they will withdraw the Dmard and try another one. The contraindications are textbook I understand , although I am not a GP or specialist. I had this problem about twenty years ago. and the drug was replaced after a time with another one

Hence the blood tests, Your bloods may need some time to recover

Good Luck

BOB

2 likes
Reply

Thank you Bob I will be seeing consultant middle of January stopped leflumonide earlier in the year due to reccuring infections .

Reply

Hi Jaadee. Yes, this happened to me last year. I was OK for a few weeks but as I increased the dose I began to feel not well at all. I even passed out twice on the train to work and ended up in A&E. Then after my next routine blood test my Rheumy called to say stop taking it immediately as my white blood cells were very low. I was relieved really as I felt sick and dizzy. I felt much better really quickly, and a week later I had another blood test which showed the white cells bouncing back nicely. Angela.

Reply

Thanks Angela I have no idea what they will try me on next.

Reply

Hi two years a go I was on sulfas and I had a call from my doctor to say stop take in it and to phone my rheumatologist I also had to have my bloods retest she took me off it and I was ok than I am not to go back on it again it can do this same times I was fine my bloods were ok after retest I didn't have to go to hospital if your temp dose go up than do as they say i am not a doctor it is just what happened to me hope this halps all the best

1 like
Reply

Hi Jaadee

Sorry to hear about your Mum. And your low white count. This happened to me on methotrexate. I was on a high dose so stopped it for a while the restarted on a much lower dose and have been ok since. WCC was so low I was advised not to go out.

Hope things settle down soon.

1 like
Reply

I'm late for bloods couldn't get anything till 13th

Reply

You may also like...